Thunderstorm Wind, Shawnee
- When
- July 27, 3:18 PM CST
- Where
- Shawnee County, 3.3 mi WSW of (Foe)forbes Fld Tope
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.940, -95.730
Limbs and full trees reported down.
Shortwave upper level trough along with surface convergence allowed scattered thunderstorms to form near Topeka ahead of an approaching cold front. A microburst occurred during the late afternoon hours on Monday across parts of South Topeka.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Shortwave upper level trough along with surface convergence allowed scattered thunderstorms to form near Topeka ahead of an approaching cold front. A microburst occurred during the late afternoon hours on Monday across parts of South Topeka. Winds were reported to have been between 65 to around 70 mph. Marginal hail was also observed through the event, however larger hail, up to the size of golf balls, fell from storms which convected later in the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 27, 2:40 PM CST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CDT MON JUL 27 2009 .DISCUSSION... H5 TROF WAS OVER OKLAHOMA AND A WEAK WAVE WAS MOVING ACROSS NORTH CENTRAL KANSAS THIS AFTERNOON. THIS WAVE...ALONG WITH SOME SURFACE CONVERGENCE...WAS KICKING OFF SOME TSRA IN THE SW PORTION OF THE CWA THIS AFTERNOON. THIS EVENING...THUNDERSTORMS ALONG THE CONVERGENCE AREA HAVE LITTLE IN THE WAY OF SHEAR /NEITHER SPEED NOR DIRECTIONAL/ TO MAINTAIN STRONG ENOUGH UPDRAFTS FOR LARGE HAIL. THERE COULD BE SOME SMALLER HAIL WITH THE LARGER STORMS OR GUSTY WIND AS THE THUNDERSTORMS /WHICH ARE NEARLY VERTICALLY STACKED/ BEGIN TO DISSIPATE. MAIN CONCERN IMMEDIATELY IS HEAVY RAIN AS THESE STORMS ARE BARELY MOVING AND COULD DUMP 1-2 INCHES IN A SHORT AMOUNT OF TIME. TONIGHT...COLD FRONT SLOWLY ADVANCES SOUTH OVERNIGHT AS MID LEVEL WIND IS AROUND 10-15KTS OR LESS. PWATS ALONG AND AHEAD OF THE FRONT ARE ALMOST 2 INCHES SO HEAVY RAIN WILL AGAIN BE A CONCERN OVERNIGHT AND LOCALIZED FLOODING WILL BE POSSIBLE BUT NOT WIDESPREAD ENOUGH FOR A FLOOD WATCH SO WILL HOLD OFF ON ONE FOR NOW. TUESDAY...CDFNT SHOULD BE ALMOST THROUGH THE CWA BY TUES MORNING. A SECOND H5 WAVE WILL PASS THROUGH AND WILL PROVIDE ADDITIONAL SUPPORT FOR SOME LINGERING RAIN INTO TUESDAY. HAVE KEPT POPS IN THE LIKELY CAT AS 1.5-2.0 PWATS LINGER INTO TUESDAY AFTERNOON. SALLY WED-THURS...FORECAST CHALLENGE LIES WITH PRECIP CHANCE. ECMWF/GFS/NAM CONTINUE TO DEPICT CONVECTION REACHING NORTH CENTRAL KANSAS WEDNESDAY AFTERNOON AHEAD OF H5 SHORTWAVE TROUGH AND SFC COLD FRONT. THINK THE NAM MAY BE TOO AGGRESSIVE WITH LL FLOW AND MOISTURE ADVECTION AHEAD OF THE BOUNDARY...AND WITH THE DEPTH OF A PIECE OF ENERGY THAT EJECTS ACROSS NORTHEAST KANSAS AROUND 00Z THUR...THEREBY PREMATURELY INITIATING CONVECTION WED AFTERNOON. MAINTAINED SLIGHT CHANCE POPS FAR NORTH CENTRAL...BUT ANTICIPATE BETTER PRECIP THREAT ARRIVES AFTER 00Z. TSRA WILL GRADUALLY END ACROSS EAST CENTRAL KANSAS THURSDAY MORNING. FRI-MON...LONG RANGE MODEL FORECAST GUIDANCE CONTINUES TO DEPICT DAMPENING LONGWAVE TROUGH STATIONED ACROSS THE CENTRAL TO EASTERN CONUS...WITH FLOW BECOMING INCREASINGLY ZONAL TOWARD THE END OF THE PERIOD. CHALLENGE AGAIN LIES IN TIMING THE PROGRESSION OF SEVERAL SHORTWAVE TROUGHS THROUGH THE MEAN FLOW...AND OPTED TO CHANGE LITTLE WITHIN GOING FORECAST IN COLLABORATION WITH HPC GUIDANCE...FEATURING LOW CHANCE POPS SATURDAY...AND SILENT 14 POPS THEREAFTER. CONFIDENCE TOO LOW ATTM TO INSERT MORE DEFINITIVE CHANCE. TEMPERATURES THROUGH THE PERIOD WILL REMAIN BELOW NORMAL. UPPER TROUGH AND PASSAGE OF COLD FRONTS THE PAST SEVERAL DAYS HAVE KEPT TEMPS ON THE COOL SIDE. PERSISTENCE OF UPPER TROUGH...AND NEUTRAL HEIGHT CHANGE AS FLOW BECOMES MORE ZONAL...EXPECT THE COOL TREND TO CONTINUE. HIGHS MAY REACH UP TO CLIMATOLOGICAL NORMAL VALUES FOR THIS TIME OF YEAR...BEING 89 AT TOPEKA...SUNDAY OR MONDAY...OTHERWISE HIGHS IN THE MID 80S CAN BE EXPECTED. KONOP && .AVIATION... VFR THROUGH THE PD. SHOWERS AND SOME THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A COLD FRONT WORKS ITS WAY THROUGH KANSAS. AFTER 00Z HAVE PUT RAIN IN THE TAF WITH CB AS CURRENT AREA OF RAIN UPSTREAM IN NEBRASKA WAS SHOWING A DECREASE IN LIGHTNING ACTIVITY SO THERE IS SOME UNCERTAINTY AS TO TSRA COVERAGE AT THIS TIME. FROPA IS EXPECTED AFTER MIDNIGHT WITH SOME RAIN SHOWERS ALONG WITH IT. STILL SOME UNCERTAINTY AS TO THE EXTENT OR RAIN COVERAGE AFTER THE FRONT PASSES SO WILL LEAVE IT OUT FOR NOW AND REEVALUATE IN SUBSEQUENT ISSUANCES. SALLY && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CDT MON JUL 27 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-282015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 315 PM CDT MON JUL 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF EAST CENTRAL KANSAS THIS AFTERNOON...GENERALLY SOUTH OF INTERSTATE 70 AND WEST OF THE KANSAS TURNPIKE. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH THE STRONGER STORMS THAT DEVELOP...AS IS HEAVY RAIN. THERE IS A CHANCE FOR THUNDERSTORMS NEAR THE NEBRASKA BORDER THIS EVENING...THEN ACROSS THE REST OF THE OUTLOOK AREA TONIGHT. SEVERE STORMS ARE NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL AND STRONG WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT...AND AGAIN FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
The Topeka radar (KTWX), 44 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Limbs and full trees reported down.
A trained spotter reported an estimated 65 mph winds.
The hail covered the ground.
This report came from 37th and Topeka Boulevard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190498, 190501, 190503, 190504, 190505, 190506.